Alert archive / Michigan / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 4, NWS Grand Rapids, MI

March 22, 2007Allegan County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Mar 22, 2007, 6:12 AM EDT for Allegan County, Van Buren County, Michigan. It was in force for 38 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 22, 2007, 6:12 AM EDT (10:12 UTC)
Expired
Mar 22, 2007, 6:50 AM EDT
In force
38 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Allegan County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 10:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 22, 6:18 AM EDTHAIL 0.25Allegan, MI
Mar 22, 6:35 AM EDTTSTM WND DMGSouth Haven, MITREES DOWN FROM THUNDERSTORM WINDS.
Mar 22, 6:45 AM EDTTSTM WND DMGBangor, MITREES DOWN FROM THUNDERSTORM WINDS.
Mar 22, 6:50 AM EDTTSTM WND DMGHamilton, MITREES BLOWN DOWN BY THUNDERSTORM WINDS. ONE TREE IS BLOCKING A ROAD IN HAMILTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 6:03 AM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.2 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2007-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2007-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-395 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 221013
SVRGRR
MIC005-159-221100-
/O.NEW.KGRR.SV.W.0004.070322T1012Z-070322T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 AM EDT THU MAR 22 2007

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 700 AM EDT

* AT 608 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 7 MILES NORTH OF SAUGATUCK TO 23 MILES WEST OF
  HARTFORD...AND MOVING NORTHEAST AT 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VAN BUREN STATE PARK...PALISADES PARK AND MIAMI PARK BY 620 AM EDT
  SPRING GROVE...MI SAUGATUCK STATE PARK AND PEARL BY 625 AM EDT
  TOQUIN...OAKLAND AND BRAVO BY 630 AM EDT
  FITZBURG BY 635 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4275 8631 4203 8670 4212 8603 4272 8555

$$

MEADE
1 follow-up statement
000 
WWUS53 KGRR 221050
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
650 AM EDT THU MAR 22 2007

MIC005-159-221100-
/O.CAN.KGRR.SV.W.0004.000000T0000Z-070322T1100Z/
ALLEGAN MI-VAN BUREN MI-
650 AM EDT THU MAR 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR VAN BUREN AND ALLEGAN COUNTIES
IS CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND ARE NO
LONGER SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 4275 8631 4203 8670 4212 8603 4272 8555

$$
JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:36 AM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, Mar 22, 4:36 AM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
436 AM EDT THU MAR 22 2007

.SHORT TERM...
ACTIVE COLD FRONT PUSHING THROUGH THE CWA THIS MORNING.  A LINE OF
SHOWERS AND STORMS WILL SLIDE THROUGH THE AREA WITH THE FROPA.  THE
FRONT LAID FROM NEAR TVC TO MSN AS OF 08Z AND WILL SLIDE SE AND EXIT
THE CWA AROUND MID DAY.  THERE WILL REMAIN THE THREAT OF ISOLATED
SEVERE HAIL WITH SOME OF THE STRONGEST STORMS...OTHERWISE THE MAIN
ISSUE WILL BE THE BRIEF HEAVY RAIN ON TOP OF WHAT OCCURRED
OVERNIGHT.  THE RIVERS ARE HIGH AT THE PRESENT TIME AND SOME WILL BE
APPROACHING FLOOD STAGE OVER THE NEXT COUPLE OF DAYS AND WILL
CONTINUED TO BE MONITORED.

WE HAVE ISSUED A SPECIAL WEATHER STATEMENT TO COVER THE GUSTY WINDS
EARLY THIS MORNING.  THIS WAS MAINLY DONE TO COVER A RATHER SMALL
AREA...MAINLY THE LAKESHORE...FOR A RATHER SHORT DURATION.  A 60 TO
65 KT LOW LEVEL JET WAS MOVING ACROSS THE REGION AS OF 08Z AND WILL
QUICKLY SLIDE TO OUR EAST TOWARD DAYBREAK.

THE GOOD NEWS IS ONCE THE FRONT IS THROUGH SKIES WILL CLEAR RAPIDLY
LATE THIS MORNING INTO THIS AFTERNOON FROM NW TO SE.  TEMPS WILL
FALL ONCE THE FRONT PASSES...DIPPING INTO THE MID 40S BY LATE
AFTERNOON.

THE MODELS HAVE TRENDED FURTHER NORTH WITH THE NEXT WAVE LATE
TONIGHT THAT SPINS OFF THE UPPER LOW OVER THE FOUR CORNERS REGION.
THE WAVE TRAVELS ALONG THE FRONT THAT WILL STALL OVER THE LOWER
GREAT LAKES.  IT ARRIVES TOWARD DAYBREAK FRIDAY MORNING.  WILL HAVE
SLIGHT CHC POPS OVER THE FAR SW FOR A FEW SHOWERS MOVING IN AROUND
SUNRISE.

THE WAVE MOVES ACROSS THE LOWER LAKES ON FRIDAY WITH STRONG MOISTURE
ADVECTION MOVING ACROSS THE SOUTHERN PORTION OF THE CWA.  HAVE BUMP
POPS TO LIKELY ALONG I94...WITH CHC POPS ACROSS ALL BUT THE FAR
NORTHERN COUNTIES WHERE IT SHOULD REMAIN DRY.  BEING ON THE COOL
SIDE OF THE FRONT NOT EXPECTING ANY THUNDER WITH THIS SYSTEM.  TEMPS
SHOULD BE THE WARMEST ACROSS THE NORTH WHERE IT WILL BE DRY WITH
SOME SUNSHINE EARLY.  THE WAVE AND SHOWERS WILL EXIT TO OUR SE
FRIDAY EVENING.

WILL SIDE WITH THE DRIER NAM ON SATURDAY.  THE GFS SUFFERS FROM TOO
MUCH CONVECTIVE FEEDBACK INTO THE LATER PERIODS AND BELIEVE THE QPF
HAS BEEN NEGATIVELY IMPACTED.

.LONG TERM...
NO CHANGES NEEDED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY ENTIRE NEAR
SHORE THROUGH NOON.

&&

JK MEADE
Hazardous weather outlook, Mar 21, 1:20 PM EDT, 16 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
120 PM EDT WED MAR 21 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
120 PM EDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORM WILL CONTINUE THROUGH THE
AFTERNOON. THE AREA OF PRECIPITATION IS ASSOCIATED WITH A WARM
FRONT. AS WARM FRONT MOVES NORTH THROUGH SOUTHWEST LOWER MICHIGAN
LATER THIS AFTERNOON THE SHOWERS WILL DIMINISH AND BECOME MORE
WIDELY SCATTERED. MOST OF THE RAIN AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO BE NORTH OF LINE FROM HOLLAND TO LANSING THROUGH 6 PM.
AT THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH MID
EVENING.

LATER THIS EVENING AND OVERNIGHT A AREA OF SHOWERS AND THUNDERSTORMS
FROM WISCONSIN WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AHEAD OF
STRONG COLD FRONT. A FEW THE THUNDERSTORMS OVERNIGHT COULD BE ON
THE STRONG SIDE WITH HALF INCH DIAMETER HAIL AND WIND GUSTS TO 50
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS SHOULD GRADUALLY END FROM NORTH TO SOUTH
ON THURSDAY AS A COLD FRONT SWEEPS THROUGH THE AREA. A FEW STRONG
STORMS MAY PERSIST INTO THE MORNING HOURS OF THURSDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH TOTAL RAINFALL FROM THE SYSTEM
APPROACHING THREE QUARTERS OF AN INCH IN SPOTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-221015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
120 PM EDT WED MAR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WAVES WILL BUILD INTO THE 3 TO 5 FOOT RANGE TONIGHT WHICH WILL
POSE A HAZARD TO SMALLER CRAFT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE WDM

In the hours before

Special weather statement, Mar 22, 3:19 AM EDT, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
319 AM EDT THU MAR 22 2007

MIZ037-043-044-050>052-056>059-064>067-071>074-220930-
MASON-OCEANA-NEWAYGO-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-
CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-
JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...HART...FREMONT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO...
BATTLE CREEK...JACKSON
319 AM EDT THU MAR 22 2007

...STRONG WIND GUSTS EARLY THIS MORNING...

SOUTHWEST WINDS WILL GUST AS HIGH AS 50 MPH ALONG THE LAKE
MICHIGAN SHORELINE EARLY THIS MORNING...AHEAD OF A COLD FRONT
APPROACHING FROM WISCONSIN. WIND GUSTS INLAND FROM LAKE MICHIGAN
MAY REACH 40 MPH. A FAST MOVING LINE OF SHOWERS AND THUNDERSTORMS
WILL ACCOMPANY THE COLD FRONT... REACHING THE LAKE MICHIGAN
SHORELINE AROUND 5 AM AND SPREADING EAST OF GRAND RAPIDS AFTER 6
AM.

MEADE
Special weather statement, Mar 22, 5:37 AM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
537 AM EDT THU MAR 22 2007

MIZ046-051-052-056>059-064>067-221030-
ALLEGAN-BARRY-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA-KENT-
MONTCALM-OTTAWA-
537 AM EDT THU MAR 22 2007

...THUNDERSTORMS WITH GUSTY WINDS AND HAIL THIS MORNING...

AT 535 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM MOUNT PLEASANT TO GRAND HAVEN...MOVING EAST AT 45
MPH. THE STRONGEST STORM IN THE LINE WAS LOCATED IN NORTHWEST KENT
COUNTY NEAR SPARTA.

HALF INCH SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH
THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...ZEELAND...JENISON...ST.
LOUIS...HUDSONVILLE...WYOMING...BRECKENRIDGE...KENTWOOD AND ITHACA.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

MEADE
Local storm report, Mar 22, 5:56 AM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
556 AM EDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HAIL             STANDALE                42.97N 85.77W
03/22/2007  E0.25 INCH       KENT               MI   TRAINED SPOTTER

            SLIGHTLY LARGER THAN PEA SIZE HAIL

0550 AM     HAIL             ALPINE                  43.07N 85.68W
03/22/2007  E0.25 INCH       KENT               MI   BROADCAST MEDIA

            PEA TO MARBLE SIZE HAIL.

&&

MKALEMBK
Local storm report, Mar 22, 5:59 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
559 AM EDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 AM     HAIL             WALKER                  42.98N 85.75W
03/22/2007  E0.50 INCH       KENT               MI   BROADCAST MEDIA

&&

MKALEMBK
Local storm report, Mar 22, 6:09 AM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
609 AM EDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 AM     HAIL             ALLEGAN                 42.53N 85.85W
03/22/2007  E0.25 INCH       ALLEGAN            MI   TRAINED SPOTTER

&&

MKALEMBK
Local storm report, Mar 22, 6:10 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
610 AM EDT THU MAR 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     HAIL             CASCADE                 42.91N 85.50W
03/22/2007  E0.25 INCH       KENT               MI   TRAINED SPOTTER

0610 AM     HAIL             HOLLAND                 42.77N 86.10W
03/22/2007  E0.50 INCH       ALLEGAN            MI   TRAINED SPOTTER

&&

MKALEMBK

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 8:08 PM EDTSevere Thunderstorm WarningGRRAllegan, Kent, Ottawa15 min
Mar 22, 10:32 AM EDTRiver Flood WatchGRRNewaygo24 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.